PROTEIN INTAKE AND CRISIS – WHAT WE HAVE DISCOVERED:
In our efforts to find ways to reduce the incidence of nausea and crisis, we have found that reducing protein intake in FD patients to the levels recommended by the Food and Nutrition Board, Institute of Medicine, National Academy of Sciences, results in less morning nausea and fewer crises. This key finding builds on our previous work that demonstrated that individuals with FD have low monoamine oxidase levels and, as a result, have hypertensive crises when they ingest large amounts of tyramine, a breakdown product of protein. Tyramine can also be produced in the intestines by the bacteria that live there and a large protein intake can result in excessive levels of this crisis-causing breakdown product. Limiting protein intake to recommended levels and avoiding food containing tyramine together reduce the tyramine load in the body, resulting in less nausea, fewer crises and an increase in appetite.
Our findings began with a call from a family whose FD child had been having almost-daily crises over a period of several months, despite taking tocotrienols and green tea daily. We reviewed the child’s regimen and food intake and could not find any tyramine-related triggers that could explain the crises. This child was getting rather large g-tube feeds every night so we suggested that the parents reduce the amount of the feeds, but this did not have any effect. One day we considered whether it was possible that the bacteria in the child’s gastrointestinal tract might be producing tyramine from the protein that was being ingested. A literature search turned up the term “dysbiosis”, a condition in which the balance between beneficial and pathogenic microorganisms in the intestines is disturbed and has been demonstrated to result in the generation of tyramine from protein present in the digestive system. This tyramine has been shown to enter the circulatory system and cause hypertensive crises. Additional investigation revealed that intestinal dysbiosis is exacerbated by a condition referred to as hypochlorhydria, which is the reduced presence of stomach acid. The child in question, like so many other children with FD, takes medication to reduce the presence of stomach acid.
As disruption of the bacteria in the digestive system (e.g., as a result of the use of antibiotics) might impact the frequency of this child’s crises, the mother was asked whether the child had been on an antibiotic during the past few months. She told us that about 24 hours after starting an antibiotic, the crises completely disappeared and did not return until after completing the course of antibiotics. Based on what we had learned, we hypothesized that the bacteria in the colon of this child were converting breakdown products of ingested protein into compounds such as tyramine which can be crisis-inducing for an individual with FD. We suggested to the mother that she might want to greatly reduce the amount of protein that this child received for a few days so that we could determine if the reduced protein intake might impact the frequency of the crises. For the first few days, the mom eliminated all animal protein from the child’s diet. Within 48 hours, the child was crisis-free. The mom then reintroduced animal protein into her child’s diet but has kept his protein consumption to the Dietary Reference Intakes (DRI) recommended for a child his age (see table below as provided by the Food and Nutrition Board, Institute of Medicine, National Academy of Sciences).
This child has remained crisis-free since that time (November 2009) until now (May 2010); he is back in school and is excelling in his studies. Having made this observation in one child, we were unsure as to whether there was a real cause-and-effect or whether it was merely coincidence. Due to our research successes, we often receive calls from parents whose children are in crisis. Sometimes the triggers for the crises are easily discernible, while at other times the cause can be elusive. In the cases where there were no obvious triggers for an ongoing crisis and the children were taking advantage of the therapeutic regimens that we have developed, we have suggested that the amount of protein intake be reduced and, in almost every case, the crisis abated in a day or two. In addition, in many cases, parents have reported that their child is no longer manifesting the retching and nausea that were common every morning before the reduction in protein intake. For those children whose crises went away, but were still experiencing retching and nausea in the mornings, we suggested moving the last protein-containing meal of the day to earlier in the day so that their child was not going to sleep with a large amount of partially digested protein in the digestive tract. In these individuals as well, the periods of retching and nausea disappeared.
It is interesting to note that we have for some time known that constipation is a trigger for crisis, though we never understood why it was having this effect. We now postulate that the delay in the elimination of feces is allowing the bacteria additional time to produce tyramine, which is in turn triggering crisis.
For those children who have been having crises, we suggest that the children limit their protein intake to the recommended intake level. We also suggest that the protein-containing meal not be given near the end of the day, so that it doesn’t sit in the digestive system during sleep when there is very little movement in the colon. For those children whose only source of nutrition is enteral formula, we suggest that you discuss the matter with the treating physician and consider using other formulations that have a lower protein content or are low in tyrosine (e.g., Tyrex products, Abbott, or Tyros products, Mead Johnson), the amino acid that is broken down into tyramine.
OTHER REASONS TO LIMIT PROTEIN INTAKE IN A CHILD WITH FD:
• Increase in appetite: Some of the children who are now being limited to the Recommended Daily Allowance (RDA) of protein have actually put on weight and are achieving weights that they had never achieved before. When discussing this with the children, they have informed us that they are no longer going through periods of nausea and that they are eating more because they are hungry. Parents have commented that since reducing the protein intake of their children, the children have developed voracious appetites. Whether the weight gain is due to the increased consumption of food or whether the metabolism of those with FD is negatively impacted by an excess amount of protein intake is not clear. Parents who have put their children on this diet also have reflected on the fact that their children are in a better mood and that they appear to have a greater ability to focus. These observations are really not very surprising, as even small amounts of tyramine can negatively impact the health and well-being of a child with FD.
• Chronic kidney disease: Chronic kidney disease is a complication of FD and excess protein intake causes kidney damage (see: http://www.mayoclinic.com/health/high-protein-diets/AN00847 ). A review of the nutritional information of various formulas consumed by children with FD reveals, for example, that 1000 ml of Compleat contains 48 grams of protein, which is approximately 2.5 times the amount appropriate for a child 4-8 years old, and 1000 ml of Pediasure has 30 grams of protein, which is 50% more than the amount appropriate for a child 4-8 years old. In our view, it is possible that the use of feeding formulas that contain excess amounts of protein are contributing to kidney problems. Parents should discuss this issue with their child’s physician.
• Osteopenia and osteoporosis: There is now clear evidence that the ingestion of excess protein results in the excretion of calcium from the body and can result in the development of osteopenia and osteoporosis [see: http://www.fwhc.org/health/high-protein-diet.htm (paragraph 5)]. As osteopenia and osteoporosis have been observed in many of the children with FD, it’s possible that the calcium loss observed in these children is at least partially due to the excessive intake of protein.